Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 58, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 10, 2021, 11:52 AM CDT for Ashland County, Bayfield County, Sawyer County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2021, 11:52 AM CDT (16:52 UTC)
- Expired
- Aug 10, 2021, 12:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, WI, Bayfield County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 11:57 AM CDT | HAIL 1 | 6 E Grand View, WI | CORRECTS TIME OF PREVIOUS HAIL REPORT FROM 6 E GRAND VIEW. TIME ESTIMATED FROM RADAR. HAIL RANGED FROM DIMES UP TO QUARTER SIZED. SMALL BRANCHES DOWN AS WELL. RAIN TOTAL WAS 0.7 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3048 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WUUS53 KDLH 101652
SVRDLH
WIC003-007-113-101730-
/O.NEW.KDLH.SV.W.0058.210810T1652Z-210810T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT Tue Aug 10 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southeastern Bayfield County in northwestern Wisconsin...
Southern Ashland County in northwestern Wisconsin...
North central Sawyer County in northwestern Wisconsin...
* Until 1230 PM CDT.
* At 1151 AM CDT, a severe thunderstorm was located 6 miles north of
Namekagon Lake, or 27 miles north of Chippewa Flowage, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanborn, Mellen, Marango, Glidden, Clam Lake, Namekagon Lake,
Namekagon, Morse, Teal Lake, Franks Field, Ghost Lake, High Bridge,
Birch Hill, Copper Falls State Park, Day Lake, Grand View, and New
Odanah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4604 9111 4636 9118 4664 9057 4662 9054
4661 9048 4658 9047 4659 9050 4658 9055
4624 9055 4624 9043 4616 9043 4614 9041
TIME...MOT...LOC 1651Z 241DEG 41KT 4631 9106
HAIL...1.00IN
WIND...60MPH
$$
jrbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:26 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 10, 7:26 AM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
726 AM CDT Tue Aug 10 2021
.DISCUSSION...(Today through Monday)
Issued at 558 AM CDT Tue Aug 10 2021
Summary...Showers and thunderstorms to affect the area today and
early this evening, along with the ongoing fog along the North
Shore and Twin Ports, together with most of western Lake Superior.
After today, Wednesday and Thursday to be dry and a little
breezy, with winds settling down later in the week. No rain is
expected through the weekend, though that may change in the early
to middle part of next week.
The cold front that will slide slowly through the forecast area
today is going to serve as the focus for shower and thunderstorm
development. The storms we have over the area now are elevated and
developed in the plume of warm air advection and moisture
transportation in the 850-700mb layer, where there is also some
frontogenesis. I expect these to slowly diminish later this
morning as the low level jet weakens. We have had a few storms get
on the stronger side, but otherwise do not expect any severe
storms this morning. This afternoon, I expect new storms to
develop over northwest Wisconsin and perhaps up in the Minnesota
Arrowhead, and then slide east during the afternoon hours ahead of
the cold front. A moderate amount of CAPE should develop ahead of
the front during the afternoon and together with decent deep
layer shear due to the stronger winds aloft. There is a threat of
damaging winds or large hail for parts of northwest Wisconsin this
afternoon and very early evening, before the storms slide off to
the southeast for this evening. Tonight and early Wednesday some
steep low level lapse rates should produce scattered showers and
even a few thunderstorms over the area, though I do not expect
much rainfall or any severe weather out of this activity.
Behind the cold front this afternoon I expect a period of breezy
west winds, that along with the drier air may make for a brief
period of near critical fire weather conditions, which we will
have to monitor for this afternoon. Similar conditions may develop
Wednesday afternoon and evening as deep mixing brings down
stronger winds aloft and RH values once again dip into the 30-40
percent range. Conditions quiet down for Thursday though as the
ridge of high pressure pushes further into the area and surface
winds decrease, though afternoon RH values may be on the dry side
once again. That ridge of high pressure builds into the area for
Friday, and helps keep temperatures on the cooler side both
Thursday and Friday. It slides off to the east for Saturday
though, allowing warmer air to move in for the weekend and early
next week.
Precipitation chances may begin rising once again around mid week
as an upper level low pressure system begins to move toward the
region, but it will also bring heat and humidity to the region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 704 AM CDT Tue Aug 10 2021
A line of showers and a few thunderstorms over the area as of
issuance time are expected to dissipate in the next couple hours
as the sun rises. Have included some VCSH/VCTS groups for now to
handle these. Fog is affecting KDLH and the surrounding areas with
LIFR conditions this morning, which should clear and return to VFR
by mid morning. These are out ahead of a cold front that is moving
across northwest MN this morning, and as the cold front moves
east, more development is expected along it this afternoon. Again,
have included some VCTS groups where storms are most likely this
afternoon. After the cold front moves through, winds to turn
westerly and be gusty for a few hours for most of the sites as
well. There will also be some scattered showers that develop after
mid evening and affect most of the terminals through the end of
the TAF period.
&&
.MARINE...
Issued at 558 AM CDT Tue Aug 10 2021
A cold front that moves through the area today is bringing chances
for showers and thunderstorms over Lake Superior. Higher low level
moisture has brought fog to the lake this morning, which should
manage to lift by mid to late morning today. Storms that develop
may become strong to severe, producing strong gusty winds and
large hail during the afternoon hours. Once the cold front moves
through, winds will become westerly and increase for the late
afternoon and overnight tonight. While we do not have gusts over
22 knots at this time, it is close in some areas and a Small Craft
Advisory may need to be issued if winds become stronger than
currently forecast. The westerly to southwesterly winds may become
gusty once again on Wednesday, and conditions may approach Small
Craft Advisory once again during the afternoon hours. Waves should
remain under 2 feet through tonight, but do increase during the
day on Wednesday as the winds increase out of the southwest.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 85 63 80 60 / 40 30 40 0
INL 80 58 78 54 / 30 40 10 10
BRD 85 64 82 61 / 20 20 10 0
HYR 85 60 82 58 / 50 10 30 0
ASX 87 62 85 61 / 50 20 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ020-021-
037.
LS...Dense Fog Advisory until 10 AM CDT this morning for LSZ121-
140>148-150.
&&
DISCUSSION...LE
AVIATION...LE
MARINE...LEHazardous weather outlook, Aug 10, 3:53 AM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 353 AM CDT Tue Aug 10 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-110900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 353 AM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A Dense Fog Advisory has been issued for Carlton and Southern St. Louis County until 10am this morning. Fog has developed overnight and it may become locally dense at times, especially for areas near Lake Superior. Thunderstorms are possible this afternoon mainly over northwest Wisconsin. A few of the stronger storms may produce large hail and damaging winds .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-110900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 353 AM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Areas of dense fog has developed and may linger through Tuesday morning. A Dense Fog Advisory is in effect for all nearshore zones until 10am. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. KSE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 10, 11:04 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Tue Aug 10 2021
WIZ006-101630-
Burnett-
1104 AM CDT Tue Aug 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BURNETT COUNTY...
At 1104 AM CDT,a strong thunderstorm was 6 miles southwest of Webb
Lake Wisconsin, or 17 miles northwest of Spooner, moving northeast at
35 mph.
Wind gusts up to 40 mph and penny size hail can be expected with this
storm.
This storm will be near...
Webb Lake Wisconsin around 1115 AM CDT.
Other locations impacted by this storm include Birch Island Lake and
Big Sand Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4578 9227 4585 9237 4616 9220 4616 9205
4599 9205 4598 9203 4597 9203
TIME...MOT...LOC 1604Z 219DEG 29KT 4594 9223
JRBSpecial weather statement, Aug 10, 11:18 AM CDT, 34 minutes before
Special Weather Statement National Weather Service Duluth MN Issued by National Weather Service Twin Cities/Chanhassen MN 1118 AM CDT Tue Aug 10 2021 WIZ007-101645- Washburn- 1118 AM CDT Tue Aug 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHBURN COUNTY... At 1118 AM CDT,a strong thunderstorm was 6 miles northeast of Webb Lake Wisconsin, or 17 miles north of Spooner, moving northeast at 40 mph. Wind gusts up to 40 mph and nickel size hail can be expected with this storm. This storm will be near... Minong around 1130 AM CDT. Other locations impacted by this storm include Minong Flowage. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4608 9205 4616 9204 4616 9168 4596 9203 TIME...MOT...LOC 1618Z 221DEG 34KT 4607 9202 jrb
Special weather statement, Aug 10, 11:30 AM CDT, 22 minutes before
Special Weather Statement National Weather Service Duluth MN Issued by National Weather Service Twin Cities/Chanhassen MN 1130 AM CDT Tue Aug 10 2021 WIZ001-002-101700- Douglas-Bayfield- 1130 AM CDT Tue Aug 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND NORTHEASTERN DOUGLAS COUNTIES... At 1130 AM CDT,a strong thunderstorm was over Brule, or 27 miles southeast of Superior, moving northeast at 45 mph. Wind gusts up to 40 mph and penny size hail can be expected with this storm. This storm will be near... Iron River and Oulu around 1140 AM CDT. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4645 9162 4657 9164 4678 9142 4663 9121 TIME...MOT...LOC 1630Z 222DEG 37KT 4654 9159 jrb
Special weather statement, Aug 10, 11:39 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Duluth MN Issued by National Weather Service Twin Cities/Chanhassen MN 1139 AM CDT Tue Aug 10 2021 WIZ001-002-007-008-101715- Douglas-Bayfield-Sawyer-Washburn- 1139 AM CDT Tue Aug 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BAYFIELD...SOUTHEASTERN DOUGLAS...NORTHEASTERN WASHBURN AND NORTHWESTERN SAWYER COUNTIES... At 1139 AM CDT,a strong thunderstorm was 6 miles southeast of Wascott, or 12 miles northwest of Hayward, moving northeast at 45 mph. Wind gusts up to 40 mph and penny size hail can be expected with this storm. This storm will be near... Seeley around 1155 AM CDT. Cable around 1205 PM CDT. Drummond around 1210 PM CDT. Namekagon Lake around 1215 PM CDT. Other locations impacted by this storm include Totagatic Lake, Lost Land Lake, Middle Eau Claire Lake, Teal Lake, Spider Lake In Sawyer County, Nelson Lake, Ghost Lake, Totagatic Flowage, Mason and Stanberry. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. LAT...LON 4599 9186 4622 9187 4655 9093 4596 9092 TIME...MOT...LOC 1639Z 241DEG 41KT 4612 9168 jrb
Special weather statement, Aug 10, 11:46 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
Issued by National Weather Service Twin Cities/Chanhassen MN
1146 AM CDT Tue Aug 10 2021
WIZ002-003-101730-
Bayfield-Ashland-
1146 AM CDT Tue Aug 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...
At 1145 AM CDT,a strong thunderstorm was 7 miles southeast of Port
Wing, or 35 miles south of Split Rock Lighthouse SP, moving northeast
at 45 mph.
Wind gusts up to 40 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with this storm.
This storm will be near...
Herbster around 1155 AM CDT.
Cornucopia around 1205 PM CDT.
Bayfield and La Pointe around 1215 PM CDT.
Red Cliff and Sand Bay around 1220 PM CDT.
Raspberry Island around 1225 PM CDT.
Madeline Island around 1230 PM CDT.
Other locations impacted by this storm include Big Bay State Park and
Apostle Islands National Lake Shore.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4695 9045 4692 9039 4688 9040 4679 9062
4662 9122 4677 9142 4692 9119 4692 9109
4696 9109 4704 9094 4702 9083 4708 9078
4710 9055 4705 9051 4710 9047 4710 9038
4698 9039
TIME...MOT...LOC 1645Z 241DEG 41KT 4668 9131
jrbLocal storm report, Aug 10, 11:51 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1151 AM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 9 SSW NAMEKAGON 46.08N 91.08W
08/10/2021 E0.25 INCH SAWYER WI TRAINED SPOTTER
&&
KLHThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:04 AM CDT | Special Weather Statement | DLH | Burnett | 26 min |
| Aug 10, 11:18 AM CDT | Special Weather Statement | DLH | Washburn | 27 min |
| Aug 10, 11:30 AM CDT | Special Weather Statement | DLH | Bayfield | 30 min |
| Aug 10, 11:39 AM CDT | Special Weather Statement | DLH | Douglas | 36 min |
| Aug 10, 11:46 AM CDT | Special Weather Statement | DLH | Bayfield | 44 min |
| Aug 10, 12:21 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 39 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.